When you have eczema, the normal treatment by the doctor would be to prescribe a topical steroid cream to apply on the affected area. You should take care to use it sparingly and only for not more than 2 weeks. Overdose of topical steroids can cause very bad side effects.
What are the side effects of topical steroids?
What started out as a mild steroid use for childhood eczema over years will develop into addiction where stronger and stronger steroidal creams are needed to get the same results.
The eczema is probably cured but when you stop using the steroid cream, the problem seems to get worse and more rashes occur in new places. The doctor would probably give you a stronger steroid cream to get the same results. That is when you have topical steroid poisoning and steroid addiction.
What are the symptoms of steroid addiction?
- Uncontrollable spreading of eczema.
- You have used steroid for a period of time; it may be weeks, months, and even years.
- The current steroid cream stop working and you need a stronger one to get the same results.
The only way out is to stop using steroid cream and go through withdrawal ‘cold turkey’. The withdrawal will not be pleasant. Below are some of the symptoms manifested:
- Spreading of rashes very quickly and over a wide area of the body.
- Erythema – Red burning and scaring of the skin on the general area in the body and as well as at the eye, lips and genital areas.
- Edema – swollen skin and body parts.
- Vesiculation – oozing of fluid out of the skin.
- Shredding and flaking of the skin.
- Very bad itching.
Topical steroids do not cure eczema at all. They merely suppress the skin inflammation, which is the main symptom of eczema and make it look like it is curing.
Steroids work by constricting the blood vessels. So, when you stop using topical steroid, the blood vessels expand and wide open and cause more blood to flow through, leading to inflammation. Nitric oxide level in the blood increase and cause the burning, hot sensation. Cellular fluid is pushed out of the skin when the blood vessels expand causing oozing. As the skin cells are healing, itching will happen.
Steroid withdrawal can be a traumatizing experience. It can take months and even 1-2 years before it can heal completely. Here are 7 ways that can help manage the withdrawal:
The first thing you should do is to understand the withdrawal process and know what your body is going through. You can find a lot of information from ITSAN ( International Topical Steroid Addiction Network).
2) Patience and good attitude
The withdrawal process is very frustrating and depressing. You have to take it each day as it comes. With a positive attitude, you know that the end will come when you are completely healed.
Use a good emollient to moisturize the skin as it will be very dry and flaky, which will trigger more itchiness. Petroleum jelly or coconut oil works best for most people. Try out Green Tea oil too.
4) Ice packs or hot water bottle
Ice packs or hot water bottle can be used to reduce swelling, redness, itchiness and pain.
Antihistamine is to reduce the inflammation from the expanded blood vessel. It may not cure the itchiness but it can help manage it.
6) Sleeping aids
Due to the extreme discomfort , your sleep may be affected. Take herbal tea such as chamomile tea will be good. Natural sleeping aid supplement such as melatonin can help too.
7) Comfortable clothing
Use clothes with natural fabrics such as cotton. For children, special mittens and socks to prevent scratching would be necessary.
Strong family support is necessary for you to tide through the period of steroid withdrawal. You can find external support group of people who are going through the same thing, so you won’t feel so alone.
If like this post, you can receive more by filling in the form at the right side and you will get regular tips and information coming your way.